Alert archive / Alabama / Flash Flood Warnings in 2010
Flash Flood Warning 19, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at May 20, 2010, 5:13 PM CDT for Tuscaloosa County, Alabama. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 20, 2010, 5:13 PM CDT (22:13 UTC)
- Expired
- May 20, 2010, 8:15 PM CDT
- In force
- 3 hr
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- None
County Tuscaloosa County, AL
The radar
The Birmingham radar (KBMX), 81 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 20, 5:41 PM CDT | FLOOD | Tuscaloosa, AL | EIGHT INCH WATER DEPTH ON HWY 82 AND 15TH AND UNIVERISITY MALL AREA. SCATTERED LITTER OF ROOFING TILE, SHINGLES, WALL PANELS IN SKYLAND AREA. FROM JASON KELLEY |
| May 20, 5:59 PM CDT | FLASH FLOOD | 5 Ssw Holt, AL | WATER REPORTED OVER THE BRIDGE IN THE BROOKHAVEN COMMUNITY JUST EAST OF HIGHWAY 82. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 46 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 10.2 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1199 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
776
WGUS54 KBMX 202213
FFWBMX
ALC125-210115-
/O.NEW.KBMX.FF.W.0019.100520T2213Z-100521T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
513 PM CDT THU MAY 20 2010
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHERN TUSCALOOSA COUNTY IN WEST CENTRAL ALABAMA...
THIS INCLUDES THE CITIES OF...TUSCALOOSA...NORTHPORT...HOLT...
* UNTIL 815 PM CDT
* AT 508 PM CDT...THE NATIONAL WEATHER SERVICE DETECTED FLASH
FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO UNIVERSITY
MALL...LAKE WILDWOOD...DEERLICK CREEK CAMPGROUNDS...COKER...BRYANT
DENNY STADIUM AND BROOKWOOD
RAINFALL AMOUNTS OF 2 TO 3 INCHES HAVE FALLEN FROM RALPH TO FOSTERS
TO TAYLORVILLE. ANOTHER 1 TO 3 INCHES OF RAIN ARE POSSIBLE IN THE
WARNED AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
&&
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3322 8781 3335 8729 3302 8733 3302 8770
3303 8771 3304 8780
$$
03What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at May 20, 2:55 PM CDT, 2 hours 18 minutes earlier.
Area forecast discussion, May 20, 2:55 PM CDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 255 PM CDT THU MAY 20 2010 .DISCUSSION... THIS AFTERNOON A NORTHWARD MOVING WARM FRONT WAS LOCATED BETWEEN FAYETTE AND MONTGOMERY. THE AIRMASS WILL CONTINUE TO BECOME MORE UNSTABLE AS THE AFTERNOON PROGRESSES WITH SBCAPES PUSHING INTO THE 1000 TO 2000 J/KG RANGE. THE CUMULUS FIELD CONTINUES TO DEVELOP IN THE WARM SECTOR SOUTH OF THE WARM FRONT OVER CENTRAL AND SOUTHEASTERN ALABAMA. MEANWHILE A DYNAMIC SYSTEM IS APPROACHING FROM THE WEST WITH A SURFACE LOW AND UPPER-LEVEL JET STRUCTURE. BANDS OF ONGOING CONVECTION ARE PUSHING INTO WESTERN ALABAMA THIS AFTERNOON. LOOK FOR THE WARM FRONT TO CONTINUE TO LIFT NORTHWARD. THE NEXT 12 TO 24 HOURS WILL BE QUITE ACTIVE AS WE WILL SEE SEVERAL MCS DEVELOP AND SLIDE THROUGH THE AREA. TRYING TO PINPOINT THE TIMING IN REGARDS TO THE HWO IS VERY TROUBLESOME. AS MENTIONED OVER THE PAST SEVERAL DAYS EVERYTHING DEPENDS ON THE DEVELOPMENT IN THE WEST IN THE MORE MOIST AIRMASS. THIS INITIAL LINE WILL CONTINUE TO MOVE NORTHEAST...AS CORFIDI VECTORS CONTINUE TO INDICATE THIS FLOW OVER THE NEXT 12 HOURS. BY FRIDAY MORNING THE FLOW BECOMES MORE EASTERLY AND EVENTUALLY SOUTHEASTERLY. THIS WILL HELP TO KICK MUCH OF THE PRECIP OUT BY FRIDAY AFTERNOON/EVENING. BEHIND THIS SYSTEM A STRONG RIDGE WILL BUILD INTO THE PLAINS AND MISSISSIPPI RIVER VALLEY. MODELS CONTINUE TO AMPLIFY THIS RIDGE ALL THE WAY THROUGH THE GREAT LAKES. THIS IS DUE TO THE DEEPENING OF THE TROUGH ALONG THE WEST COAST. THIS SCENARIO TYPICALLY ALLOWS FOR AN EASTERLY FLOW AND SLIGHTLY COOLER TEMPERATURES TO WORK IN UNDERNEATH THE RIDGE. MODELS ARE ALSO HINTING AT AN EASTERLY WAVE WORKING INTO THE SOUTHEAST BY THE END OF THE PERIOD...SETTING UP A REX-BLOCK IN THE EASTERN CONUS FOR MUCH OF NEXT WEEK. ENSEMBLES ARE FAIRLY CONSISTENT WITH THIS PATTERN. THIS WOULD KEEP RAIN CHANCES IN FOR A GOOD PORTION OF THE TIME. CONFIDENCE IS GROWING ON THE EVOLUTION OF THE PATTERN. SOME DIFFERENCES ON THE PLACEMENT OF THE UPPER LOW IN THE SOUTHEAST...SO WILL STICK WITH MINIMAL RAIN CHANCES AT THE TIME. && .AVIATION...18Z TAF DISCUSSION. STRONG TO SEVERE THUNDERSTORMS OVER MS POISED TO MOVE INTO AT LEAST WESTERN ALABAMA THIS AFTERNOON AND EVENING AS WARM FRONT LIFTS NORTHWARD. AIR MASS WILL BE DESTABILIZING RAPIDLY OVER WESTERN ALABAMA THIS AFTERNOON. COMPLEX OF THUNDERSTORMS MAY AFFECT MAINLY THE NORTHERN TAF SITES AFTER 21Z THROUGH 06Z. EXPECT STRATUS CEILINGS NEAR 1500 FT TO DEVELOP IN THE WARM SECTOR AFTER 09Z...LIFTING ABOVE 2000 FT BY 15Z. NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO THE END OF THE FORECAST UNTIL FURTHER NOTICE WHILE CEILOMETER DATA IS BEING MONITORED FOR ACCURACY. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 66 82 66 90 65 / 70 60 30 20 10 ANNISTON 65 83 65 90 64 / 60 60 30 20 10 BIRMINGHAM 65 83 66 90 65 / 70 60 20 20 10 TUSCALOOSA 67 87 66 93 65 / 70 40 20 10 10 CALERA 66 85 66 91 66 / 60 50 20 20 10 AUBURN 65 85 64 89 64 / 40 50 30 20 10 MONTGOMERY 68 88 68 92 68 / 30 30 20 20 10 TROY 66 88 66 92 66 / 30 30 20 20 10 && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. && 16/03
Hazardous weather outlook, May 20, 1:15 PM CDT, 3 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 115 PM CDT THU MAY 20 2010 ALZ011>015-017>050-211745- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 115 PM CDT THU MAY 20 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. A WEATHER SYSTEM WILL MOVE IN FROM THE WEST THIS AFTERNOON THROUGH THE OVERNIGHT PERIOD. THIS SYSTEM WILL PROVIDE THE OPPORTUNITY FOR SOME STRONG TO SEVERE STORMS TO CENTRAL ALABAMA IN SEVERAL WAVES. THE INITIAL THREAT FOR STRONG TO SEVERE THUNDERSTORMS WILL BE ACROSS WESTERN ALABAMA THIS AFTERNOON...AS SEVERAL BANDS OF SHOWERS AND THUNDERSTORMS WILL SLIDE THROUGH THE AREA. THE MAIN AREA OF CONCERN FOR SEVERE THUNDERSTORMS WILL BE WEST OF A CARROLLTON TO JASPER LINE...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT. AS THE AFTERNOON PROGRESSES ACTIVITY WILL CONTINUE TO PROGRESS EAST. STRONG STORMS WILL BE POSSIBLE ALONG AND TO THE NORTH OF THE INTERSTATE 20 CORRIDOR...MAINLY BETWEEN 4 PM AND MIDNIGHT. THE MAIN THREAT FROM THESE STORMS WILL BE STRONG GUSTY WINDS AND SMALL HAIL. A SECOND WAVE OF THUNDERSTORMS MAY DEVELOP IN THE SOUTHEAST BY 5 PM AND PROVIDE A CHANCE FOR STRONG STORMS SOUTH OF THE INTERSTATE 20 CORRIDOR. THE MAIN THREAT FROM THESE STORMS WILL BE STRONG GUSTY WINDS AND SMALL HAIL. A THIRD WAVE OF THUNDERSTORMS MAY DEVELOP AND SLIDE THROUGH THE AREA OVERNIGHT. DEPENDING ON THE ACTIVITY DURING THE AFTERNOON...A FEW STRONG STORMS MAY BE POSSIBLE FROM MIDNIGHT THROUGH 7 AM. CONFIDENCE IS LOW ON THIS THIRD WAVE AND MAY NEED TO BE REVISED AS THE NIGHT PROGRESSES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. A FEW STRONG STORMS MAY LINGER INTO FRIDAY AS THE SYSTEM TRIES TO CLEAR THE AREA. THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE STRONG GUSTY WINDS AND SMALL HAIL ALONG AND NORTH OF INTERSTATE 20. OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED ACROSS WESTERN ALABAMA THIS AFTERNOON AND TONIGHT.
In the hours before
Local storm report, May 20, 4:42 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
442 PM CDT THU MAY 20 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0439 PM HAIL 6 SSE NORTHPORT 33.17N 87.55W
05/20/2010 E0.88 INCH TUSCALOOSA AL BROADCAST MEDIA
NICKEL SIZE HAIL REPORTED AT THE INTERSECTION OF
INTERSTATES 20/59 AND 359.
&&
GGOGGINSSpecial weather statement, May 20, 4:46 PM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 446 PM CDT THU MAY 20 2010 ALZ023-202230- TUSCALOOSA- 446 PM CDT THU MAY 20 2010 ...SIGNIFICANT WEATHER ALERT FOR TUSCALOOSA COUNTY UNTIL 530 PM CDT... AT 445 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM 5 MILES NORTHEAST OF KNOXVILLE...OR 15 MILES SOUTHWEST OF NORTHPORT...MOVING EAST AT 25 MPH. NICKEL SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... RALPH. ROMULUS. FOSTERS. FOSTERS BOAT LANDING. HULL. ENGLEWOOD. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT THURSDAY EVENING FOR WESTERN ALABAMA. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 14
Local storm report, May 20, 4:53 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
453 PM CDT THU MAY 20 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0449 PM HAIL 6 NNE KNOXVILLE 33.06N 87.74W
05/20/2010 E0.88 INCH TUSCALOOSA AL BROADCAST MEDIA
&&
GGOGGINSLocal storm report, May 20, 5:00 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
500 PM CDT THU MAY 20 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL 5 SW HOLT 33.20N 87.58W
05/20/2010 E0.88 INCH TUSCALOOSA AL BROADCAST MEDIA
NICKEL SIZE HAIL REPORTED AT 15TH AND STILLMAN BLVD.
&&
GGOGGINSLocal storm report, May 20, 5:02 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
502 PM CDT THU MAY 20 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0449 PM HAIL FOSTERS 33.09N 87.69W
05/20/2010 E0.88 INCH TUSCALOOSA AL EMERGENCY MNGR
NICKEL SIZE HAIL REPORTED IN FOSTERS.
&&
GGOGGINSLocal storm report, May 20, 5:12 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
512 PM CDT THU MAY 20 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 PM HAIL 5 NE KNOXVILLE 33.04N 87.73W
05/20/2010 E1.00 INCH TUSCALOOSA AL LAW ENFORCEMENT
QUARTER SIZE HAIL REPORTED ON THE GREENE/TUSCALOOSA
COUNTY LINE BY STATE TROOPERS.
&&
GGOGGINSThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 1:35 PM CDT | Severe Thunderstorm Warning | BMX | Lamar | 28 min |
| May 20, 2:47 PM CDT | Severe Thunderstorm Warning | BMX | Pickens | 43 min |
| May 20, 3:16 PM CDT | Severe Thunderstorm Warning | BMX | Pickens | 33 min |
| May 20, 3:30 PM CDT | Severe Thunderstorm Warning | BMX | Greene, Tuscaloosa | 45 min |
| May 20, 3:55 PM CDT | Severe Thunderstorm Warning | BMX | Sumter | 35 min |
| May 20, 4:10 PM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 65 min |
| May 20, 4:53 PM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 52 min |
| May 20, 5:06 PM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 39 min |
| May 20, 5:26 PM CDT | Areal Flood Advisory | BMX | Greene, Pickens, Sumter | 3 hr |
| May 20, 5:29 PM CDT | Severe Thunderstorm Warning | BMX | Greene, Sumter | 17 min |
| May 20, 5:32 PM CDT | Severe Thunderstorm Warning | BMX | Bibb, Tuscaloosa | 43 min |
| May 20, 6:04 PM CDT | Severe Thunderstorm Warning | BMX | Bibb, Jefferson, Shelby, Tuscaloosa | 41 min |
| May 20, 6:37 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson, Shelby | 38 min |
Nearby
Flash Flood Warnings in Alabama, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.